New Mexico, 2008

Hail in New Mexico, July 17, 2008

July 17, 2008 · NWS ABQ · 3 events in 1 county or zone

Deep moisture and a weak surface trough helped focus thunderstorms around Wagon Mound, a couple of which turned severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and a weak surface trough helped focus thunderstorms around Wagon Mound, a couple of which turned severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 1:58 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 1:58 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT THU JUL 17 2008

.DISCUSSION...
UPPER LEVEL RIDGE CENTERED OVER SW NM WILL DRIFT N TO THE FOUR
CORNERS AREA THIS WEEKEND. THE HIGH WILL THEN SPLIT CENTERS NEXT
WEEK...WITH ONE TO OUR W OR SW AND A STRONGER ONE TO OUR E. THIS
WILL MEAN THE NW WILL BE THE DRIEST AREA THROUGH THE WEEKEND...WHICH
IS CLOSEST TO THE HIGH PRESSURE CENTER. STORMS THROUGH THE WEEKEND
WILL FAVOR THE MOUNTAINS AND NORTHEAST. BUT AS WE PROGRESS INTO NEXT
WEEK...THE HIGH PRESSURE WILL SHIFT TO OUR E AND ALLOW FOR A GOOD TAP
OF MOISTURE TO COME N INTO MAINLY W AND CNTRL AREAS OF THE STATE. THE
STEERING FLOW ALOFT WILL PREVENT STORMS FROM MOVING ONTO THE ERN
PLAINS. THUS THE FOCUS FOR CONVECTION NEXT WEEK WILL BE OVER THE W
HALF OF THE STATE. THE POTENTIAL WILL CONTINUE EACH DAY FOR AREAS OF
HEAVY RAIN AND ISOLATED FLASH FLOODING. CHJ

&&

.AVIATION...
LITTLE LESS MVFR AND IFR COVERAGE OVER THE NEXT 24 HOURS AS COMPARED
TO THE PREVIOUS 24 TO 48 HOURS BUT LIMITED CIGS AND VISIBILITIES WILL
STILL OCCUR. THE STRONGER STORMS WILL CONTAIN THE BRIEF IFR
CONDITIONS. MOST LIKELY ALONG THE CENTRAL MOUNTAINS AND ADJACENT HIGH
PLAINS. LESS IFR AND MVFR COVERAGE WILL BE FOUND ACROSS THE
NORTHWEST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
THE OVERALL NEAR TERM TREND WILL BE SIMILAR. RECYCLING OF MOISTURE
IN THE FORM OF SHOWERS AND THUNDERSTORMS. HUMIDITY WILL BE LOWEST
ACROSS THE NORTHWEST AREA BUT HIT AND MISS THUNDERSTORMS WILL STILL
OCCUR THERE. THEY JUST WONT BE QUITE AS WET AS THE THUNDERSTORMS
ACROSS OTHER PORTIONS OF THE FORECAST AREA. IT LOOKS MORE AND MORE
LIKELY THAT THE UPPER HIGH WILL RELOCATE TO THE EAST OF THE STATE
NEXT WEEK. THIS MEANS THAT ADDITIONAL MOISTURE WILL FLOW UP FROM
MEXICO AND PROVIDE A RESURGENCE OF WIDE SPREAD WETTING RAIN ACROSS
WESTERN AND MOST LIKELY CENTRAL AREAS. HUMIDITY WILL RISE DURING
THIS TIME AND LOOK FOR LONGER DURATION RAINFALL. EASTERLY WAVES THAT
TRANSLATE IN FROM MEXICO AND THE GULF OF MEXICO WOULD BE THE
WILDCARD AS FAR AS THUNDERSTORM COVERAGE AND THE AMOUNT OF RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  95  62  97 /  20  20  20  10
GALLUP..........................  55  90  55  90 /  20  20  20  20
GRANTS..........................  57  88  55  89 /  20  20  20  20
GLENWOOD........................  61  90  62  91 /  20  20  20  20
CHAMA...........................  45  84  46  86 /  30  30  30  20
LOS ALAMOS......................  55  84  55  86 /  40  30  30  20
RED RIVER.......................  42  74  42  77 /  40  50  50  30
TAOS............................  53  84  51  86 /  40  40  30  20
SANTA FE........................  56  80  60  82 /  40  30  30  30
SANTA FE AIRPORT................  58  88  59  90 /  40  30  30  20
ESPANOLA........................  57  90  57  92 /  40  30  30  20
ALBUQUERQUE HEIGHTS.............  68  91  68  92 /  30  20  20  20
ALBUQUERQUE VALLEY..............  64  92  63  93 /  30  20  20  20
ALBUQUERQUE FOOTHILLS...........  63  89  62  90 /  40  20  20  20
ALBUQUERQUE WEST MESA...........  66  91  67  92 /  30  20  20  20
SOCORRO.........................  65  90  64  92 /  30  30  30  20
SANDIA PARK/CEDAR CREST.........  60  84  59  86 /  40  40  30  30
MORIARTY/ESTANCIA...............  56  86  56  88 /  40  30  30  20
CARRIZOZO.......................  59  86  60  87 /  30  30  30  20
RUIDOSO.........................  53  78  52  79 /  40  40  30  30
RATON...........................  56  88  53  91 /  40  40  40  20
LAS VEGAS.......................  56  82  55  85 /  40  40  30  30
ROY.............................  61  89  61  91 /  30  40  40  20
CLAYTON.........................  64  88  63  92 /  30  50  40  20
SANTA ROSA......................  61  88  61  90 /  30  30  30  20
TUCUMCARI.......................  67  92  67  94 /  20  20  40  10
FORT SUMNER.....................  65  88  66  91 /  20  20  20  20
CLOVIS..........................  65  89  65  92 /  20  20  20  10
PORTALES........................  66  88  67  91 /  20  20  20  10
ROSWELL.........................  68  92  69  93 /  20  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/50
Hazardous weather outlook, Jul 17, 4:44 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT THU JUL 17 2008

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
544 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH
FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE CENTRAL
MOUNTAIN CHAIN...AND NEARBY LOWLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING
AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT FLASH FLOODING TO LOCAL LAW ENFORCEMENT OR
THE NATIONAL WEATHER SERVICE.  RAINFALL AMOUNTS MAY ALSO BE RELAYED
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY
CALLING 1.888.386.7637.

19

In the hours before

Special weather statement, Jul 17, 2:55 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT THU JUL 17 2008

NMZ005-007-172230-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
355 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION COUNTY...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CAPULIN. MOVEMENT WAS SOUTH
AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME EAST
CENTRAL COLFAX COUNTY AND RURAL WEST CENTRAL UNION COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 17, 2:59 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT THU JUL 17 2008

NMZ011-016-017-172230-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
359 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING OVER WESTERN LINCOLN AND EASTERN
SOCORRO COUNTIES...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTHWEST OF CARRIZOZO.
MOVEMENT WAS SOUTH AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
LINCOLN COUNTY AND RURAL SOUTHEASTERN SOCORRO COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 17, 3:17 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 PM MDT THU JUL 17 2008

NMZ005>007-172245-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
417 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN COLFAX AND NORTHERN MORA
COUNTIES...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50
MPH...TORRENTIAL RAINFALL AND HAIL UP TO ONE HALF INCH IN DIAMETER 6
MILES SOUTHEAST OF SPRINGER. MOVEMENT WAS EAST AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABBOTT AND MILLS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 17, 3:37 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT THU JUL 17 2008

NMZ005-172300-
NORTHEAST HIGHLANDS-
437 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL MORA COUNTY...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR WAGON MOUND. MOVEMENT WAS
SOUTHEAST AT 9 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE WAGON MOUND.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 17, 3:43 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT THU JUL 17 2008

NMZ005-011-012-172315-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-NORTHEAST HIGHLANDS-
443 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWEST GUADALUPE COUNTY...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DILIA. MOVEMENT WAS
SOUTHEAST AT 6 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANTON CHICO AND
TECOLOTITO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 17, 3:45 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT THU JUL 17 2008

NMZ011-012-172315-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-
445 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM MOVING OVER EASTERN TORRANCE COUNTY...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTH OF ENCINO.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
TORRANCE COUNTY AND RURAL EXTREME WEST CENTRAL GUADALUPE COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mora

When
July 17, 4:09 PM MST
Where
Mora County, 1.49 mi SSW of Wagon Mound
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -104.710

Hail, Mora

When
July 17, 4:19 PM MST
Where
Mora County, 1.49 mi SSW of Wagon Mound
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.000, -104.710

Hail, Mora

When
July 17, 5:02 PM MST
Where
Mora County, 2.17 mi NE of Optimo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.900, -104.770

Hail covered interstate 25 near mile marker 379. Highway crews had to use plows to remove the hail from the interstate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103782, 103783, 103785.